Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Numerical solution of isospectral flows

Authors: Mari Paz Calvo, Arieh Iserles and Antonella Zanna
Journal: Math. Comp. 66 (1997), 1461-1486
MSC (1991): Primary 65L05; Secondary 34C30
MathSciNet review: 1434938
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we are concerned with the problem of solving numerically isospectral flows. These flows are characterized by the differential equation

\begin{displaymath}L' = [B(L), L], \quad L(0)=L_0, \end{displaymath}

where $L_0$ is a $d\times d$ symmetric matrix, $B(L)$ is a skew-symmetric matrix function of $L$ and $[B,L]$ is the Lie bracket operator. We show that standard Runge-Kutta schemes fail in recovering the main qualitative feature of these flows, that is isospectrality, since they cannot recover arbitrary cubic conservation laws. This failure motivates us to introduce an alternative approach and establish a framework for generation of isospectral methods of arbitrarily high order.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65L05, 34C30

Retrieve articles in all journals with MSC (1991): 65L05, 34C30

Additional Information

Mari Paz Calvo
Affiliation: Departamento de Matemática Aplicada y Computación, Universidad de Valladolid, Valladolid, Spain

Arieh Iserles
Affiliation: Department of Applied Mathematics and Theoretical Physics, University of Cambridge, Cambridge, England

Antonella Zanna
Affiliation: Newnham College, University of Cambridge, Cambridge, England

PII: S 0025-5718(97)00902-2
Keywords: Isospectral flows, Runge-Kutta methods, conservation laws, unitary flows, Toda lattice equations.
Received by editor(s): September 7, 1995
Article copyright: © Copyright 1997 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia